Florida, 2020

Damaging Wind in Florida, July 21, 2020

July 21, 2020 · NWS KEY · 1 event in 1 county or zone

A squall containing severe wind gusts passed through portions of the Lower Florida Keys, with maximum wind gusts occurring on Cudjoe Key.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS KEY wrote it up.

A squall containing severe wind gusts passed through portions of the Lower Florida Keys, with maximum wind gusts occurring on Cudjoe Key.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before the first event at Jul 21, 3:22 AM EST, 2 hours 57 minutes earlier.

Area forecast discussion, Jul 21, 3:22 AM EST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Key West FL
422 AM EDT Tue Jul 21 2020

.DISCUSSION...
.CURRENTLY...
Under partly to mostly cloudy skies and east winds of 10
to 20 mph, temperatures range from rain soaked mid 70s to
lower to mid 80s along the island chain. Meanwhile, local
radars are detecting scattered showers and an occasional
lightning storm tracking northwestward at 20 to 25 knots
over our entire region. On our marine district, winds are
east to southeast near 20 knots with gusts of 30 to 35 knots
in and near swiftly moving showers and an occasional
thunderstorm.

&&

.SHORT TERM...(Today through Thursday night)
A robust tropical wave extending from South Florida
to the north coast of the island of Cuba early
this morning, will move slowly westward and into
the extreme Southeast Gulf of Mexico late this afternoon
and tonight. Given an abundance of moisture, a strong and
confluent southeast trajectory and upper level ascent. well
above normal rain chances will be maintained through tonight.
For the rest of this forecast cycle, a decelerating low level
east to southeast flow combined with some drier air will prompt 40
to 50 percent rain chances which are still above average. High
temperatures will range from 85 to 90, with overnight lows in the
mid to upper 70s to potential brief heavy downpours.

&&

.LONG TERM...(Friday through Monday)
Our region will lie between a western Atlantic ridge axis
lying across the Gulf coast region and lower pressure in
the Northwest Gulf of Mexico, resulting in a fairly deep
easterly flow through the period. So despite large scale
mid and upper level descent, ample moisture within a
moderate to fresh easterly flow will keep 30 to 40 percent
rain chances through the period.

&&

.MARINE...
Fresh to strong east to southeast winds can be expected
on all Keys coastal waters through at least early tonight,
with a gradual slackening beginning Tuesday. And as usual,
winds and seas will be higher near rapidly moving showers
and isolated thunderstorms. For the rest of this week, moderate
to occasional fresh winds are anticipated.

&&

.AVIATION...
A tropical wave is moving across the Florida Straits, allowing for
passing showers and thunderstorms. Later this morning and afternoon,
the axis of the wave will be west of our region and that is likely
to most favorable period for an increase in the development of
showers and thunderstorms. Expect passing showers and thunderstorms
through tonight, causing periods of sub VFR conditions. These fast
moving storms will produce wind gusts near 30 knots. The timing
and location of the storm activity is uncertain, thus expect TEMPOs
and periodic amendments.

&&

.CLIMATE...
In 1946, the daily record low temperature of 72 degrees was last
recorded in Key West. Temperature records date back to 1872.

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  88  79  89  81 / 70 70 50 50
Marathon  88  79  91  82 / 70 60 50 40

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...Small Craft Advisory until 5 PM EDT this afternoon for
     GMZ031>035-042>044-052>055-072>075.

&&

Public/Marine/Fire...APA
Aviation/Nowcasts....SDR

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Jul 21, 3:48 AM EST, 2 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
448 AM EDT Tue Jul 21 2020

FLZ076>078-GMZ031>035-042>044-052>055-072>075-220900-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
448 AM EDT Tue Jul 21 2020

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

Isolated to scattered thunderstorms are possible along the island
chain and the adjacent coastal waters.

The primary thunderstorm hazards will be cloud to surface lightning
strikes and strong gusty winds in excess of 40 mph in heavier
cells.

Stay tuned to NOAA Weather radio for the latest short term forecasts,
statements or warnings issued by your National Weather Service radio
right here in Key West.

In addition, East to southeast winds near 20 knots early this morning,
are expected to increase to near 25 knots on portions of our marine
district. Subsequently, a Small Craft Advisory will remain in effect.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Isolated thunderstorms are possible along the island chain and
the adjacent coastal waters.

The primary thunderstorm hazards will be cloud to surface lightning
strikes and gusty winds.

In addition, a Small Craft Advisory may be required for portions of
our marine district for Wednesday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

APA

In the hours before

Local storm report, Jul 21, 3:21 AM EST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
421 AM EDT TUE JUL 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 AM     MARINE TSTM WIND 5 W CHANNEL 5 BRIDGE    24.84N 80.86W
07/21/2020  M47 MPH          GMZ032             FL   C-MAN STATION

            A CLUSTER OF THUNDERSTORMS GENERATED A WIND GUST OF 41
            KNOTS OR 47 MPH AT THE LONG KEY C-MAN STATION PLATFORM.

&&

AALBANES
Local storm report, Jul 21, 3:26 AM EST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
426 AM EDT TUE JUL 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 AM     NON-TSTM WND GST 5 SSE EAST END OF SEVEN 24.63N 81.10W
07/21/2020  M39 MPH          GMZ053             FL   C-MAN STATION

            A WIND GUST OF 34 KTS, OR 39 MPH, WAS RECORDED BY THE
            C-MAN STATION AT SOMBRERO KEY LIGHT AT 340 AM EDT.

&&

SDR
Local storm report, Jul 21, 3:40 AM EST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
440 AM EDT TUE JUL 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 AM     NON-TSTM WND GST 3 WSW NILES CHANNEL BRI 24.64N 81.47W
07/21/2020  M39 MPH          GMZ044             FL   MESONET

            A SOUTH SOUTHEASTERLY WIND GUST OF 34 KTS, OR 39 MPH, WAS
            RECORDED BY CWOP STATION CW0925 ON CUDJOE KEY AT 423 AM
            EDT.

&&

SDR
Local storm report, Jul 21, 4:17 AM EST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
517 AM EDT TUE JUL 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 AM     NON-TSTM WND GST 14 NW KEY WEST          24.71N 81.93W
07/21/2020  M40 MPH          GMZ033             FL   MESONET

            A WIND GUST OF 35 KTS, OR 40 MPH, WAS RECORDED BY THE
            WEATHERFLOW MESONET SITE AT SMITH SHOAL LIGHT AT 455 AM
            EDT.

&&

SDR
Local storm report, Jul 21, 5:09 AM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
609 AM EDT TUE JUL 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     MARINE TSTM WIND 10 SW KEY WEST          24.46N 81.88W
07/21/2020  E41.00 MPH       GMZ044             FL   C-MAN STATION

            A THUNDERSTORM GENERATED A WIND GUST OF 36 KNOTS OR 41
            MPH AT C-MAN STATION SAND KEY LIGHT

0551 AM     NON-TSTM WND GST TEATABLE KEY            24.90N 80.66W
07/21/2020  M40.00 MPH       UPPER KEYS IN MONR FL   MESONET

            A HEAVY SHOWER GENERATED A WIND GUST OF 40 MPH AT THE
            MESONET STATION AT ALLIGATOR REEF LIGHT.

&&

AALBANES
Local storm report, Jul 21, 5:27 AM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
627 AM EDT TUE JUL 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 AM     MARINE TSTM WIND 1 E UPPER MATECUMBE KEY 24.92N 80.63W
07/21/2020  M50 MPH          UPPER KEYS IN MONR FL   MESONET

            AN EAST-SOUTHEAST WIND GUST OF 43 KTS, OR 50 MPH, WAS
            RECORDED BY A MESONET SITE ON UPPER MATECUMBE KEY, NEAR
            THE INTERSECTION OF US1 AND N OCEAN LANE, AT 603 AM EDT.

&&

ROSS

The radar

The Key West radar (KBYX), 21 km away, was scanning. The volume nearest the first event began at 11:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Monroe

When
July 21, 6:19 AM EST
Where
Monroe County, 1.62 mi ENE of Pirates Cove
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
24.656, -81.505

A wind gust of 50 knots, or 58 mph, was measured on Cudjoe Key near the southern end of Sawyer Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2020Every state in 2020This day in weather historyWarnings in Florida, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913851.